Side Effects of Tramadol
Learn more about the side effects of Tramadol and how detox can help you or a loved one
People experiencing moderate to severe pain for a number of reasons may be prescribed Tramadol from their physician. This opioid analgesic is a popular painkiller, and while it works well on pain, those taking it should be aware of the side effects of Tramadol. When the drug was first used on patients, it became apparent that Tramadol was addictive and had a high potential for abuse. Because of this, the FDA (Food and Drug Administration) categorized the drug as a Schedule IV controlled substance. While it can cause side effects in some patients, Tramadol is still considered a safer substitute to stronger pain medications such as morphine and hydrocodone.
Tramadol falls under the category of an opioid drug, and while this type of medication will reduce one’s sense of pain, it can also cause a euphoric sensation, a Tramadol high. Additional side effects of Tramadol that can be seen include:
- Restlessness and anxiety
- Nausea or vomiting
If someone begins abusing Tramadol and taking more than his or her physician’s recommended dosage in an attempt to experience the Tramadol high or other side effects, dangerous complications can occur. Get medical help immediately if you or someone you love experiences any of the following Tramadol overdose symptoms:
- Change in consciousness
- Labored or shallow breathing
- Difficulty breathing
- Pinpointed pupils in eyes
- Slow or irregular heartbeat
- Extreme sleepiness or tiredness
Tramadol has a high likelihood for abuse or addiction because of the way the drug affects the user’s brain and makes him or her feel. This type of opioid medication affects opioid receptors located in the brain and throughout the body, altering levels of serotonin and norepinephrine. These altered levels will then affect the person’s mood and behaviors.
You may be surprised at the number of people abusing Tramadol and other opioid drugs because they have become addicted to the euphoric high and other effects. The number of emergency room visits due to Tramadol abuse, overdose or side effects has greatly increased by 145 percent between 2005 and 2011 according to SAMHSA (Substance Abuse and Mental Health Services Administration), from 10901 visits in ’05 to 25,884 visits in ’11.
In addition to short-term effects from the drug, longterm effects of Tramadol also exist. These effects can include GI issues, depression, paranoia, hallucinations, and withdrawal syndromes that may require professional drug detox and rehabilitation. Because of the high likelihood of abusing Tramadol, it is crucial to know the signs of Tramadol addiction and abuse. Reach out to a rehabilitation center or physician immediately if you or someone you love is experiencing any of the following signs of addiction:
- Extreme cravings for the drug
- Needing more of the drug over time because you have built up a tolerance
- Taking Tramadol for non-medical purposes
- Being unable to stop using the drug
- Spending all of your time focusing on how you will get more of the drug, or when you can use the drug next
- Visiting multiple doctors in order to get multiple prescriptions
- Withdrawing from friends, family and once loved hobbies or extracurricular activities
- Neglecting work, family or school responsibilities
- Neglecting personal hygiene
Using this drug longterm can cause psychological and physical addiction that may require the help of a medical detox and rehabilitation center. Attempting to withdraw from this drug on your own can lead to a wide variety of withdrawal side effects of Tramadol, some which may be life threatening. More serious withdrawal effects of Tramadol include seizures, tremors, cardiac arrest, hallucinations and more. More common withdrawal side effects of the drug include restlessness, depression, diarrhea, sweating, and muscle pain.
Because of these potential side effects, it is imperative to reach out to a licensed medical detox and rehabilitation center that can help you through the withdrawal process. You will be surrounded by a team of physicians and staff who will be with you each step of the way while detoxing. This allows staff members to provide you with medications in order to make the detoxing phase more comfortable. Most drug detoxes are completed within 7 to 10 days, though certain side effects of Tramadol may last longer.
To learn more about Tramadol abuse and addiction, and find out how detox and rehabilitation can help you or a loved one, please explore our site or call us at any time.
If you or a loved one needs help with abuse and/or treatment, please call the WhiteSands Treatment at (877) 855-3470. Our addiction specialists can assess your recovery needs and help you get the addiction treatment that provides the best chance for your long-term recovery.